Log in
AF Association
16,045 members19,102 posts

Bisiprolol and increase in AF episodes

Betablocker changed from atenalol to bsiprolol (5mg) in May this year. Since then episodes of AF have increased from approx 1 a year to once a month, latest being only 2 weeks apart. Cardiologist does not believe that there is any connection, but I'm not convinced. Wondering if anyone has experienced similar?

11 Replies
oldestnewest

AF is almost always a progressive condition . There is an old saying AF begets AF. In other words the more you have the more you will get. A change of treatment from a rate to a rhythm control drug may assist but long term you need to speak to a specialist like an electrophysiologist rather than a plain cardiologist. Never ask a plumber to re-wire your house.

1 like
Reply

Thank you. I have had medication changed, bisoprolol dosage halved and dronedarone prescribed. GP waiting on letter from consultant before prescription can be issued. Have also been offered ablation, which I'm thinking about. Follow up appointment in 3 months

Reply

Bob is so right. I was started on aspirin, then atenolol, then Amiodarone, then Soltalol and finally 10 bisoprolol. Nothing really helped until I was referred to an Electrophysiologist who thought, correctly as it turned out, that I was fibrillating more than I realized. ( how do you know what happens whilst you are asleep? ) He prescribed flecainide and an ablation.

Do aim to get a referral to an EP so that you will have the opinion of an expert in arrhythmia.

Reply

Thank you for replying. Will definitely consider this course of action. Guess increase in AF episodes and medication purely coincidental.

Reply

Yes it is likely to be coincidental, but you will never know. Sometimes I have a run of AF episodes and then none for ages. Post-ablation it is mild but I take 2.5 bisoprolol daily and have flecainide as a pill-in-the-pocket. I seriously would not like to be without flecainide which gives me control and therefore confidence to live a normal life.

2 likes
Reply

Everyone is different.

When I switched from bisoprolol to metoprolol (didn't change anything else) my AFIB episodes decreased in frequency and duration.

Also - there is evidence that beta blocker can aggravate vagally-mediated AFIB, so you might consider other option.

Dr. Sanjay Gupta has several YouTube videos on the subject of vagally-mediated AFIB and offer his suggestions.

Good luck!

Reply

Hi

First of all lets get this straight

In many cases where there is no heart disease afib is not always progressive

Cardiologist are not sure what causes paf Nd therefore not sure of outcomes

All guess work at the moment iam afraid

To me it make sense that if cardiologist don't even know what causes it how can they know it will progress

So be postive change medication if it not working for you

And know if you do address the root cause why u are getting afib you might reduce them or stop it

beta blockers can block the mithondria that makes the enery with in the heart

I work on addressing the underlying nutrition the body lacks

makes more sense 🌺

A leading expert in cardiovascular health

Has wriiten tons of interesting info

On this subject his name is Dr, Rath Matthias who states that most of the time its a vitamin deficiencies

Good luck 🌸

Reply

Dear Jamila123, I have saved the links to Dr. Matthias work. I can't wait to read more. Would you mind me asking, do you still have A-Fib? What supplements or vitamens are you taking? I used to take 1000mg of Vit.C a day, but have stopped all supplements because of all the other 'pills' I am taking. I have always believed in taking supplements and not all these man-made pills. I am getting ready to order magnesium as I heard that can really help A-Fib too. Thanking you for your time and recommending Dr. Matthias.

Reply

Hi

Thank you for your postive response

Yes i do still have afib but its been a slow journey of self reflect and research

I had burnt my self out one year half ago in work and studying

I was highly stressed and crying most days going to work

Then whilst in work felt like rats in my chest had ecg and captured afib

I was overweight drinking 70 spoons of sugar in coffee a week 🙈

Had bloods cardiac work up

Nil heart problems thank god

So i started a journey on health if it took years to break down my body cause thats what corrtisol and adrenaline does if constant flow in body

I knew it would take me years to replenish my body back to health

So i was having afib attacks every couple of weeks but noticed it was always after food in the evening

So i stopped eating carbs at night

And started taking probiotics to reduce inflammation in gut

But noticed still heart was getting irritated

Intook hawthorn berries for heart and passion flower teas

It reduced to one a month

Intook the rath m protocol ehich is mag taurate twice daily

Cq10 twice daily

Vit c

Omegea 3

L-

Then inread the book and vitamin depletion and that made sense since i burnt my self out never put back vitamins to replace

My boby chemistry was in a bad state

I then started taking the above

And this has reduced even more to a attacks one every 5 months

I have now lost weight and stopped suger caffeine for a good while

Sorry very tired so forgive if mistakes

Its all about body chemistry oxidative stress and vitamins depletion i do believe

😌

Reply

Thanks Jamila123 for sharing your story. I, too, abused my body for years. Started in my mid-30's with degenerative osteo-arthritis and no cartiledge in my joints. By the time I was 47, I had 2 total knee replacements. Then the arthritis went to my spinal cord. Still have 3 bulging discs and many vertebrae fused together. Need hip replacement but they can't do because of my back. So over the years I put on weight. I couldn't exercise and I loved sweets. Two years ago, I was 12 pounds away from being 500!!! So I started to cut back on everything. Only one cookie a day. It took a year and a half, but I lost 165 pounds! Then this past year in January, I came down with C-Diff. I was extremely ill. In 2 months I lost 50 pounds. I am still getting over it, and praying it doesn't come back. In May, I couldn't breath so went to the ER. They said my AFib was now permanent and my asthma had come back! I left there on Digoxin, warfarin and asthma nebulizer machine. Stopped the digoxin after 6 weeks as it turned me into a zombie. Still on the warfarin. Still have shortness of breath. (I can't help think it is because of the warfarin, but my doctor doesn't agree.) I want to get back on the supplements and vitamens, but have been afraid to do so because of the warfarin. I thank you for telling me what you take. I know everyone is different, but I thought I could start taking them one at a time to make sure warfarin will be okay. I had read that hawthorne berries were good to take too. Can't thank you enough. I really hope your A-Fib attacks continue to go away, and that you continue to lose weight. Thank you again! God bless!

1 like
Reply

Thank you, Jamila, very interesting. I'll look at Dr Matthias's work. Recent cardiology appointment left me feeling that either I, or my Afib, was extremely uninteresting!!

1 like
Reply

You may also like...